Winter Storm, Charlevoix
- When
- April 3, 10:00 AM EST to April 4, 8:00 AM EST
- Where
- Charlevoix forecast zone
- Reported by
- Public
Low pressure developed in the lee of the central Rockies, and tracked across far southern lower Michigan late in the evening on the 3rd. This system produced heavy, wet snow across most of northern Michigan, with some mixed precipitation reducing snow fall amounts south and east of Houghton Lake.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure developed in the lee of the central Rockies, and tracked across far southern lower Michigan late in the evening on the 3rd. This system produced heavy, wet snow across most of northern Michigan, with some mixed precipitation reducing snow fall amounts south and east of Houghton Lake. This late-season system produced a foot or more of snowfall in many places, including 14 inches in Atlanta, 13 inches in Levering and Tower, and 12 inches in Suttons Bay, Rogers City, Petoskey, and Kinross. Winds gusts of 35 to 45 mph occurred on the 4th, resulting in area of blowing and drifting snow. The heavy snow and winds rendered many - if not most - roads impassable early on the 4th in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 3, 5:45 AM EST, 4 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Tue Apr 3 2018
.NEAR TERM...(Today through Tonight)
Issued at 331 AM EDT Tue Apr 3 2018
...Significant accumulating snow today and tonight...
High Impact Weather Potential...Significant accumulations of
heavy/wet snow today and tonight...causing very hazardous travel and
low visibilities. Strengthening winds causing blowing snow.
Pattern Synopsis/Forecast...Complex area of low pressure continues
to develop to the lee of the Rockies over the Central Plains early
this morning. Associated stationary front extends NE from the low
thru the Upper Mississippi Valley thru the Straits area and into SE
Ontario. Elongated area of synoptic snow continues to increase in
both areal coverage and intensity as deep moisture pools along this
boundary within strengthening 700-500 mb f-gen/omega. Light snow has
already begun across most of Northern Lower Michigan at this hour...
as temp hold at or just below the freezing mark.
As we head into today...near term models are pointing toward a
general lull in the action between 09Z and 15Z before heavier
snowfall ramps up by around midday or so. This idea matches well
with reality per latest regional and upstream radar trends. Back
edge of this initial wave of snow is moving out of Eastern Wisconsin
toward our CWA. Meanwhile...the next heavier wave of precip is
steadily moving east out of the Plains toward Wisconsin...driven by
strong forcing north of the surface low combined with deep moisture.
Still appears the heaviest snowfall will occur this afternoon and
tonight as the surface low center reaches the southern tip of Lake
Michigan by 21Z...and then tracks thru SE Lower Michigan during the
evening. Appears there will be two waves of heavier snowfall. The
first will likely occur this afternoon with the arrival of the
surface low center just to our south. The second will likely occur
overnight as the deformation axis and associated wrap-around
moisture slides thru our CWA as the low center proceeds thru SE
Ontario.
All in all...even with the morning lull...still expect overall
expected snowfall amounts line up well with all headlines. In
coordination with surrounding offices...will maintain a start time
for all headlines at 12Z even through heavier precip will likely not
begin until 15Z or so. Still expect areas under Winter Storm
Warnings will see between 10 and 16 inches of new snow by 12Z
Wednesday...and areas under Winter Wx Advisories will see 5 to 9
inches of new snow by that time. Also...snow consistency will be
rather wet...especially today as afternoon high temps rise into the
low to mid 30s. Some rain will likely mix in from time to time
during the day for lower terrain locations...and some melting may
occur. But overall heavy intensity of snowfall and temps around the
freezing mark will still allow for significant accumulations.
Strengthening N/NE winds will lead to blowing snow...especially
tonight as temps fall thru the 20s and consistency of snow becomes
drier.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 331 AM EDT Tue Apr 3 2018
...Winter storm finally departs, then some lake effect...
High Impact Weather Potential...Accumulating synoptic snow
diminishes Wednesday morning with light lake effect snow thereafter.
Pattern Synopsis/Forecast...The winter storm system will be pulling
away Wednesday morning with wrap-around snow on its backside
diminishing from west to east across northern Michigan. In its wake,
a tongue of colder air will advect in from Canada, bringing a brief
transition back to a lake effect regime. The deep upper trough
overhead will slowly lift northeast Wednesday into Wednesday night.
Rising heights over northern Michigan by daybreak Thursday will lead
to lake effect showers gradually diminishing. By afternoon, a
surface ridge and drier air will pivot across the region ahead of an
approaching weak clipper system.
Primary Forecast Concerns...Diminishing synoptic snow Wednesday
morning followed by lake effect chances.
Models are in good agreement with the back edge of the deformation
snow band making its way across northern Michigan by around daybreak
Wednesday. In fact, most of the remaining synoptic snow should be
out of northeast Lower by late morning or early afternoon. Low level
flow backs to the northwest in the wake of this system, ushering in
colder air (850mb temps dropping to -15 to -17C) which will already
be promoting lake effect snow bands over the central/western UP and
over Lake Michigan. The backing winds will progressively push these
lake effect bands into eastern Upper and northwest Lower. Forecast
soundings show moisture stripping out from top down Wednesday
afternoon, until all that's left of moisture in the column sits
below 750mb aside from some slight dryness just off the surface.
Inversion heights will extend upwards of 5000 ft with onshore
convergence and upsloping resulting in decent low level omega,
coincident with the dendritic growth zone. All in all, it looks like
a decent setup for lake effect, enhanced a little Wednesday night by
a passing stream of mid-level energy. Kind of a raw day given the
brisk NW winds and CAA, with high temps ranging from mid 20s north
to near freezing down towards Saginaw Bay.
Surface ridge sliding overhead on Thursday will result in winds
backing to the WSW to SW. Increasing WAA will be the result, which
will help bump temperatures up into the low to mid 30s. Should see a
gradual decrease in lake effect chances. Isentropic lift out ahead
of the upstream clipper system will spread precip chances in from
the west late in the day, but the bulk of the precip should arrive
Thursday night.
.LONG TERM...(Thursday night through Monday)
Issued at 331 AM EDT Tue Apr 3 2018
High Impact Weather Potential...A clipper system will bring
potential for some accumulating snow Thursday night into Friday
morning. Lake effect snow then likely heading into the weekend.
A potent shortwave will drop out of central Canada and become
absorbed into a more zonal flow pattern over the Northern Plains
Thursday night. This will quickly carry the wave into the Upper
Great Lakes, with a surface low over WI quickly deepening as it is
carried over northern MI. Not a huge amount of moisture with this
system, and since it moves through so quickly it doesn't look to
dump a significant amount of snow. But up to a few inches of
accumulation look plausible at this time. Another influx of colder
air behind this departing system will promote another period of lake
effect thereafter right on into the weekend. Maybe drying out
briefly on Sunday as high pressure builds into the region, but
another system is progged for Sunday night into Monday. Temperatures
look to warm ever so slightly by Monday...still below normal for
early April, though.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM EDT Tue Apr 3 2018
Widespread snow will redevelop by around midday as deep low
pressure tracks NE out of the Central Plains and thru the Southern
Great Lakes region today and tonight. Conditions will deteriorate
to IFR as this snow develops. N/NE winds will strengthen to 15 to
25 kts with higher gusts expected.
&&
.MARINE...
Issued at 331 AM EDT Tue Apr 3 2018
Winds and waves will remain strengthen to gale warning and SCA
criteria today and tonight as strong low pressure tracks thru
Southern Lower Michigan. Gales will impact mainly the Northern Lower
Michigan nearshore areas of Lakes Michigan and Huron. Widespread
snow will impact all Northern Michigan nearshore areas today and
tonight as this system thru our region. Winds...waves and widespread
snow will all diminish on Wednesday as the surface low moves away
from Michigan.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 8 AM EDT Wednesday for MIZ016>024-
026>030-032>034.
WINTER WEATHER ADVISORY until 8 AM EDT Wednesday for MIZ008-015-
025-031-035-036-041-042.
LH...GALE WARNING from 5 PM this afternoon to 6 PM EDT Wednesday for
LHZ347>349.
SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LHZ345-346.
LM...SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LMZ323-341.
GALE WARNING from 4 PM this afternoon to 11 AM EDT Wednesday for
LMZ342-344>346.
LS...SMALL CRAFT ADVISORY from 5 PM this afternoon to 6 PM EDT
Wednesday for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...MK
LONG TERM...MK
AVIATION...MR
MARINE...MRHazardous Weather Outlook National Weather Service Gaylord MI 341 AM EDT Tue Apr 3 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 041200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel-5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle- Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 341 AM EDT Tue Apr 3 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. Snowfall will increase in intensity by around midday...with periods of moderate to heavy snow expected to continue thru the afternoon and tonight. Periods of moderate to heavy snow and significant reductions to visibility will result in very hazardous driving conditions. See the latest Winter Storm Warnings and Advisories for further details. Gales will occur on the nearshore waters surrounding Northern Lower Michigan this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gales will continue on the nearshore waters surrounding Northern Lower Michigan on Wednesday. Accumulating snow is possible again Thursday night into Friday... mainly for the snowbelt areas of Eastern Upper and Northern Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753190, 753191, 753192, 753193, 753194, 753195, 753196, 753197, 753198, 753199, 753200, 753201, 753185, 753186, 753187, 753188, 753189.